Discussions that mention flonase

Allergies board


My husband has always had very bad nasal allergies and mild asthma. To cats, dogs, pollen, ragweed, air conditioning, dust, you name it. It doesn't matter where we live (we've lived on the west coast and the east) even gone to Mexico & South America and everywhere there is something he reacts to.

Some times of the year are slightly better than others, but only by a little. He'll used to get into these sneezing jags that could last pretty much all day on a bad day. He even sneezes in his sleep and for quite awhile when he wakes up every morning.

The doctor prescribed him flonase, he also takes reactine and sometimes claritin as well as two asthma inhalers. The problem is after he takes any of those meds for a number of days, his nose will swell up making him even more uncomfortable then enduring a day long sneezing allergy fit! It takes a time for the swelling to go down, then the allergies come back with a vengeance. So he's gone off the allergy meds.

Have any of you experienced this with your allergy meds before?
It is possible that he has an allergy to one of the preservatives in the medications. I recommend that he begin an irrigation routine using a machine or a neti pot at the very least, to clear out the allergens.

Remember that you can't take things like Flonase for more than a few months--it can be dangerous if used long-term (it is a steroid). As a person with allergies as bad as your husband, I can tell you that those medications do very little for me. Irrigation is the only thing that works.
[QUOTE]The problem is after he takes any of those meds for a number of days, his nose will swell up making him even more uncomfortable

It's unlikely that it's an allergic reaction (which would typically happen almost immediately, not after a number of days). All of the medications you mention can by drying to the nasal tissues, and dryness can lead to inflammation so I wonder if that what he's experiencing. Flonase can be more irritating than some of the other steroid nasal sprays so you might ask the doctor to prescribe an alternative like RhinocortAQ to see if it is less irritating.